Jump to content
Altostrata

Tips for tapering doxepin (Sinequan, Zonalon)

Recommended Posts

Altostrata

AKA Aponal, Adapine, Doxal, Deptran, Sinquan, Sinequan, Silenor

Doxepin is an older tricyclic antidepressant (TCA) sometimes prescribed for sleep issues.

From official FDA information at http://www.drugs.com/pro/doxepin.html


....It is desirable to monitor TCA plasma levels whenever a TCA is going to be coadministered with another drug known to be an inhibitor of P450 2D6 [a liver enzyme].

Doxepin is primarily metabolized by CYP2D6 (with CYP1A2 & CYP3A4 as minor pathways) inhibitors or substrates of CYP2D6 (i.e., quinidine, selective serotonin reuptake inhibitors [sSRIs]) may increase the plasma concentration of Doxepin when administered concomitantly.

....An individual who is stable on a given dose of TCA may become abruptly toxic when given one of these inhibiting drugs as concomitant therapy....


If you are taking multiple drugs of any type, you may wish to check interactions with doxepin here http://www.drugs.com/drug_interactions.html

Doxepin comes in 10 mg, 25 mg, 50 mg, 75 mg and 100 mg capsules. Under various brand names, such as Silenor, it also comes in 3 mg and 6 mg tablets. It is readily soluble in water. (http://dailymed.nlm.nih.gov/dailymed/lookup.cfm?setid=1bec1223-5239-4eb6-a9e8-62444106d2c0 )

From the US National Library of Medicine http://dailymed.nlm.nih.gov/dailymed/lookup.cfm?setid=0306cdb2-f143-4f55-9d63-f0508c842609

Withdrawal Symptoms

The possibility of development of withdrawal symptoms upon abrupt cessation of treatment after prolonged doxepin administration should be borne in mind. These are not indicative of addiction and gradual withdrawal of medication should not cause these symptoms.


Reduce by 10% per month to start
The 10% rule holds for doxepin, just like other psychiatric drugs: Reduce by 10% per month, calculated on the last dosage. (The amount of the reduction gets progressively smaller.)

See Why taper by 10% of my dosage?

Use a combination of doxepin dosages to taper
If you are taking, for example, 150mg doxepin, you may wish to get 50mg of your prescription in 10mg. This will enable you to decrease by 10mg at a time. When you are down to 100mg, if your doctor is very cooperative, you may wish to fill part of your prescription with 3 mg or 6 mg tablets to continue a 10% taper.

You will probably find using a liquid to be much more convenient when tapering by amounts smaller than 10mg.

Tapering by cutting up tablets
The 3 mg or 6 mg tablets can be cut up. For precise measurements of small amounts, you may wish to weigh the fragments see Use a digital scale to accurately measure doses cut from tablets.

Using a liquid is much more convenient when tapering by tiny amounts.

Use doxepin oral solution to taper
In the US, doxepin comes in an oral solution by prescription.

From official FDA information at http://www.drugs.com/pro/doxepin.html


Doxepin hydrochloride oral solution is available as a concentrate for oral administration containing Doxepin hydrochloride equivalent to 10 mg of Doxepin per mL.


Make a doxepin liquid yourself from tablets or capsules
Doxepin is soluble in water. See How to make a liquid from tablets or capsules

Doxepin may degrade when exposed to light. If you make your own liquid, do not store it -- discard after you take your dose.

 

Use an oral syringe to precisely measure out doses as small as .01mg.

Edited by Altostrata
updated

Share this post


Link to post
Share on other sites
ikam

I accidentally decreased doxepin at least two weeks ago. I have not had any WD symptoms from it. I actually feel less tired in the morning and my brain fog has been better...

I was on 75mg in evening, I am now on 50mg in evening...

 

Is it possible that some meds may cause less WD than others?

 

I have been on doxepin on and off and also on other tricyclic meds since 1983...

Is this possible that I am somehow more used to decreasing them? So I respond less intense?

Share this post


Link to post
Share on other sites
Altostrata

Yes, it is possible that you will not get withdrawal symptoms from that decrease. This cannot be predicted, which is why we recommend a more cautious taper.

Share this post


Link to post
Share on other sites
ikam

Yes, of course. Thank you for your answer. As it happened with no planning, I will stay now on 50mg. I am ok...

 

Unfortunately, I used to use doxepin as a way of damping my emotions. In times I would go as high as 250mg...I don't do it anymore, but still get tempted to abuse it...

Share this post


Link to post
Share on other sites
vetdoc

Hi

Anyone here ever taper off the Silenor (Doxipen) a low dose 6mg  sleep aid.  I need to start a taper off this med since it is causing bad side effects.  I know the 10% rule and I have used it for large doses of Valiu, m Wellbutrin, just wondering about such a low dose of this doxipen. 

 

Id appreciate getting some feedback and opinions on this.  Also anyone who has tapered off Doxipen in general.

 

Thanks

Edited by KarenB
merged matching topics

Share this post


Link to post
Share on other sites
KarenB

Hi Vetdoc,

 

I moved your post to this thread of the same topic.  Hopefully the above will answer your questions.

 

Karen

Share this post


Link to post
Share on other sites
Pokey

I was on doxpein for 30 years. I finished a long taper in March of this year. The taper went rather smoothly as I took my time but I continue to have sleep and fatigue issues. How long after getting completely off of doxepin after an uneventful taper can I expect to have such symptoms? My doc put me on 15mg of remeron to address sleep & fatigue issues but its wearing off. Getting off one and on another Rx probably does not make a whole lot of sense, but everything I can find is that remeron is a much safer drug than most and I have to function still. But the sleep and fatigue issues wont leave me alone for good it seems,  so am thinking they are more related to not being completely off of doxepin that long (3.5 months completely off) after using it 30 years, i.e. residual affects still??? Also,  I'm wondering if the doxepin and benzo didnt permanently change my brain and that I will never sleep and feel like a normal person ever again???

 

Pokey

Share this post


Link to post
Share on other sites
Altostrata

Pokey, we will need to discuss your questions in your Intro topic, as the answer depends on many things about your particular situation and would take this topic off-topic.

Share this post


Link to post
Share on other sites
SelmaLady

I recently had to have my Doxepin liquid doses made up 5 days in advance and I'm now having increases in my symptoms.  I've read conflicting thought on making up batches of liquid Doxepin --- some say ok but most say it needs to made the same day as it is taken.  Anyone have knowledge/experience with this?   Thanks!

Share this post


Link to post
Share on other sites
Altostrata

Doxepin may degrade when exposed to light. If you make your own liquid, do not store it -- discard after you take your dose.

Share this post


Link to post
Share on other sites
SelmaLady

Thanks Alto.  My "liquid" is water and each dose is stored in its own glass bottle.   I am pulling 1.04ml from 75ml right now.  I shake the bottle and drink the reduced amount of water and powder and then fill the bottle up with water again, swish it around and drink that.  The bottle is then cleaned and set aside for another dosing.  I will say that I had previously left the prepared liquid out in the light for a number of hours before taking it.  I'm now putting the prepared bottles (2 days worth) in my pantry closet which is cool and totally dark. 

Share this post


Link to post
Share on other sites
Altostrata

The refrigerator is a better place to store any DIY mixture.

Share this post


Link to post
Share on other sites
SelmaLady

OK!  I'll start putting the doses in the fridge.   Thanks!

Share this post


Link to post
Share on other sites

×
×
  • Create New...